Kansas, 2004

Hail in Kansas, April 20, 2004

April 20, 2004 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 19, 1:00 PM MST, 12 hours 15 minutes earlier.

Area forecast discussion, Apr 19, 1:00 PM MST, 12 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON APR 19 2004

.DISCUSSION...THE PRIMARY SHORT TERM CONCERNS REMAIN PRECIPITATION
CHANCES TONIGHT AND AGAIN ON THURSDAY-FRIDAY AS TROUGH MOVES OUT OF
THE ROCKIES AND INTO THE HIGH PLAINS.

ELEVATED CONVECTION SHOULD DEVELOP ALONG NORTHWARD MOVING
BOUNDARY/LLJ 850 MB WAA BEGINNING AT OR SHORTLY AFTER 03Z AS TROUGH
OVER NORTHERN ARIZONA LIFTS NORTHEAST INTO THE HIGH PLAINS...WILL
KEEP HIGHEST POPS OVER THE EAST/SOUTHEAST IN VICINITY OF DEEPEST MOISTURE.
SOME CONCERN ABOUT LINGERING TSRA POSSIBLE IN EAST/NORTHEAST
FORECAST AREA THROUGH 15Z TUESDAY AND WILL LIKELY KEEP SOME MENTION
EARLY IN THE SECOND PERIOD. EXPECT LOWS ABOVE THE WARMEST GUIDANCE
IN THE EAST WITH READINGS REMAINING IN THE MID 50S OR HIGHER.

WEAK NORTHWEST FLOW ALOFT COMBINED WITH WEAK COLD AIR ADVECTION WILL
LIMIT AMOUNT OF WARMUP ON TUESDAY...ALTHOUGH ENOUGH INSOLATION FOR
HIGHS TO CLIMB INTO THE UPPER 60S NORTHWEST TO LOWER 70S SOUTHEAST
IN BREEZY NORTHWEST WINDS. 500MB COLD POOL DOES NOT LOOK SUFFICIENT
FOR SHOWER DEVELOPMENT TUESDAY AFTERNOON. MID/UPPER FLOW REMAINS
WEST/NORTHWEST ON WEDNESDAY WITH WEAK FLOW AT THE SURFACE. SOME WEAK
INSTABILITY DEVELOPS ACROSS THE WEST IN THE AFTERNOON...BUT WITH DRY
MID LEVELS WILL REMOVE AFTERNOON MENTION OF THUNDER.

BEGINNING WEDNESDAY NIGHT...THE NEXT PACIFIC SYSTEM MOVES INTO
WYOMING AND ETA DEVELOPS SOME CONVECTIVE PRECIPITATION OVERNIGHT AS
LLJ DEVELOPS AHEAD OF UPPER TROUGH. LOW/MID LEVEL MOISTURE APPEARS
TO BE LACKING AT THIS TIME AS SURFACE RIDGE BEGINS TO MOVE EAST OF
THE AREA. SEE NO REASON TO DEVIATE FROM CURRENT FORECAST WITH CHANCE
WEST/SLIGHT CHANCE EAST ALTHOUGH MAV POPS JUMP INTO THE LIKELY
CATEGORY ACROSS MUCH OF THE AREA.

UPSLOPE EAST/SOUTHEASTERLY FLOW DEVELOPS ON THURSDAY AS SURFACE LOW
DEEPENS ACROSS THE TEXAS PANHANDLE AREA WITH UPPER SYSTEM MOVING
INTO THE ROCKIES. ETA/GFS APPEAR TO BE IN REASONABLE AGREEMENT WITH
PLACEMENT OF BOTH THE SURFACE AND UPPER FEATURES ALTHOUGH ETA IS
SLIGHTLY SLOWER/FURTHER NORTH COMPARED TO THE GFS. BOTH INDICATE A
COLD FRONT DEVELOPING ACROSS THE WEST LATE IN THE PERIOD WITH
ABUNDANT MOISTURE ADVECTING NORTH FROM THE GULF...EXPECT OVERCAST
CONDITIONS WITH HIGHS CONSIDERABLY COOLER. BUMPED POPS UP TO 50 WITH THE
LATEST 12 HOUR MEX GUIDANCE POPS RANGING FROM 37 TO 62 ACROSS THE
FORECAST AREA. GFS SLOWS THIS SYSTEM AS IT REMAINS CUT-OFF FROM THE
FLOW WITH THE MAIN BRANCH OF WESTERLIES WELL NORTH OF THE AREA. ECM
APPEARS TO BE HANDLING THE SYSTEM SIMILAR...THEREFORE WILL EXTEND
POPS INTO FRIDAY/FRIDAY NIGHT AS UPPER SYSTEM PIVOTS ACROSS THE FORECAST
AREA.

SATURDAY THROUGH MONDAY...WILL KEEP FORECAST DRY AS UPPER RIDGE
BUILDS OVER THE WEST WITH A GRADUAL WARMING TREND THROUGH MONDAY.

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MWM
Hazardous weather outlook, Apr 19, 9:20 AM MST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT MON APR 19 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED HIGH-BASED THUNDERSTORMS MAY DEVELOP ALONG THE FRONT RANGE
OF THE ROCKIES AND MOVE INTO EAST CENTRAL COLORADO LATE THIS
AFTERNOON. ANY STORMS THAT DO FORM WILL MOVE QUICKLY NORTHEAST AND
MAY PRODUCE ISOLATED WIND GUSTS OVER 35 MPH.

LATE THIS EVENING AND OVERNIGHT...A POWERFUL STORM SYSTEM MOVING OUT
OF ARIZONA WILL PULL A WARM FRONT NORTHWARD FROM OKLAHOMA INTO
CENTRAL KANSAS. ABUNDANT MOISTURE WILL RISE OVER THE WARM
FRONT...RESULTING IN SCATTERED THUNDERSTORMS...AND SOME THUNDERSTORMS
MAY BE SEVERE WITH LARGE HAIL. THESE STORMS ARE EXPECTED TO FORM
AFTER 9 PM CDT (8 PM MDT)...BEGINNING ALONG A LINE FROM LEOTI TO HILL
CITY IN NORTHWEST KANSAS. OTHER THUNDERSTORMS WILL SPREAD NORTHWARD
INTO THE REST OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
AFTER 12 AM CDT (11 PM MDT). MOST OF THE STORMS WILL REMAIN EAST OF
THE COLORADO STATE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER TUESDAY MORNING NORTHEAST OF A LINE
FROM TRENTON NEBRASKA TO HOXIE AND HILL CITY IN KANSAS. THERE IS A
SLIGHT RISK FOR SEVERE WEATHER...WITH THE MAIN THREAT BEING LARGE
HAIL. THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE TRI-STATE AREA
WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. A FEW STORMS MAY BECOME
SEVERE ACROSS SOUTHWEST NEBRASKA AND TO THE EAST OF HIGHWAY 83 IN
NORTHWEST KANSAS. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 9 PM CDT (8 PM MDT) TONIGHT
IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...PRIMARILY TO REPORT
LARGE HAIL.

BURKE

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 08:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
April 20, 1:15 AM MST
Where
Cheyenne County, 13 mi NW of St Francis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -101.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389050.